Doctors have issued a warning about severe heart problems associated with chewing Khat leaves.
Bunches of khat can be bought for around £3
The dangers of the drug have been highlighted by the case of a young man who suffered a major heart attack.
Long-term use could also increase risk of liver damage, and oesophageal cancer, warns a report in the Journal of the Royal Society of Medicine.
The Home Office has ruled out a ban on the drug - a mild stimulant which is popular in the Somali community.
Writing in the journal, doctors from the Heart Hospital in London said there needed to be more awareness among doctors of harmful effects of chewing khat.
They report the case of a 33-year old man who was admitted to hospital with a heart attack, after constantly chewing the drug for two to three days.
The man, who suffered irreversible damage to his heart, had no family history of coronary problems and had normal cholesterol levels.
Dr Clare Dollery, honorary consultant cardiologist, said they had seen three or four other patients who had heart problems which appeared to be associated to khat use in the past six months.
"It seems to be an under-recognised problem and most young people think they are resistant to anything.
"I would like to see more awareness amongst health professionals and people who chew khat."
Dr Dollery said previous research in Yemen had found a 39-fold increased risk of heart attack in heavy khat chewers.
"It seems to be a mixture of effects on clotting and spasm of coronary arteries," she explained.
Around six tonnes of khat leaves are imported into the UK by air every week.
It is estimated that between 34% to 67% of the Somali community chew Khat - it is also popular among people from Yemen and Ethiopia.
A survey published last year found that almost half of 600 interviewees from the Somali community - where khat use is most prominent - supported it being made illegal.
The plant is banned in the US, Canada, Ireland, Norway and Sweden.
In January this year, the Home Office took the decision not to classify khat as an illegal drug but did recommend that healthcare professionals be educated on the health, mental and social problems associated with its use.
Dr Kamran Abbasi, editor of the journal, said in the absence of a ban on khat in the UK, the government needed to raise awareness of the dangers.
"Unless there is a public awareness campaign, khat will continue to cause serious harm to the health and prospects of people from these disadvantaged communities.
"The difficulty is that khat is seen as an integral part of cultural life for these communities, and any campaign will have to be culturally sensitive."
Ellen Mason, cardiac nurse at the British Heart Foundation, said: "Amphetamine-type drugs can be dangerous for people with underlying heart conditions as they can cause the heartbeat to speed up excessively leading to a risk of abnormal heart rhythms and increased strain on the heart.
"Potentially these drugs could trigger a heart attack in people with underlying coronary artery disease."
But Hazel Nunn, health information officer at Cancer Research UK, questioned the link with khat chewing and cancer.
"Despite undoubtedly contributing to social and mental health problems, there is no proven link between khat chewing and cancer of the mouth or throat.
"The most important causes of these cancers are smoking and drinking."